PDA

View Full Version : Diving while taking blood pressure medicine



hmb
11-17-2007, 21:08
My doctor told me again that I can dive.
My heart is OK (nothing on the recent tests and my cardiologist does not want to see me anymore) however my blood pressure is 10-20 mm high then it should be. So, I'm still required to take a Beta-blocker (metaprolol).

Should I be really concerned when I'm diving? I mean - when dives are in easy conditions, south, calm warm waters, not too deep...

Anyone has experience in this kind of situations?

TIA

Airborne!
11-17-2007, 22:23
I have a little experience with this myself, but I will quote DAN instead of saying what I think in my words. “Classes of drugs known as beta-blockers often cause a decrease in maximum exercise tolerance and may also have some effect on the airways. This normally poses no problem for the average diver.”

I suggest you become a member of DAN if you are not already. They are there for just such questions.

fireflock
11-17-2007, 22:57
DAN Divers Alert Network : Cardiovascular Medications and Diving (http://www.diversalertnetwork.org/medical/articles/article.asp?articleid=79)

You might want to pass this on to your doctor (along with maybe the DAN phone number) and go from there.

Rich

BuzzGA
11-18-2007, 10:47
I'll chime in with the other DAN suggestions...if you have any concerns/questions give them a call

gibson1525
11-18-2007, 12:52
i agree 100%-call DAN b/c they know more about medicine in relation to diving and call your doctor because he/she knows more about your personal health.

hmb
11-18-2007, 15:09
Thank you!

But from what I found on DAN website (links you gave me) and reading of their "Alert" magazine (I'm DAN member), they have very basic knowledge of this issue. Nothing specific...

I believe that I'd rather rely on someone personal experience.

ScubaJenn81
11-18-2007, 17:07
Hi,
I have been on beta blockers for a few years now. I am in good health otherwise (family history of high blood pressure) and exercise at least 5 days a week, both cardio and weight training. I have had no issues diving due to this. I have done both cold and warm water, shallow and deep. As long as you are comfortable in the enviroment you are in, I do not think it would cause any issues, especially since your doctor and cardiologist have given you the clean. In fact, doing physical activity you enjoy is good for your heart and mind in the long run.

hmb
11-23-2007, 08:50
Hi,
I have been on beta blockers for a few years now. I am in good health otherwise (family history of high blood pressure) and exercise at least 5 days a week, both cardio and weight training. I have had no issues diving due to this. I have done both cold and warm water, shallow and deep. As long as you are comfortable in the enviroment you are in, I do not think it would cause any issues, especially since your doctor and cardiologist have given you the clean. In fact, doing physical activity you enjoy is good for your heart and mind in the long run.

Thank you, ScubaJenn81.
I'm concerned with this cardio issues because, according to numbers (statistics) I saw on DAN website, heart failure is a leading cause of death between "safe" divers (i.e. those who does not do anything extreme).

It is always good to know that others who are in the same state of health as me are diving.
Another interesting question - anyone tried to low dose of beta blocker medication while diving? In theory, it could give your heart more adjustment to heavy workload (high pulse rate).

Puffer Fish
11-23-2007, 11:49
Hi,
I have been on beta blockers for a few years now. I am in good health otherwise (family history of high blood pressure) and exercise at least 5 days a week, both cardio and weight training. I have had no issues diving due to this. I have done both cold and warm water, shallow and deep. As long as you are comfortable in the enviroment you are in, I do not think it would cause any issues, especially since your doctor and cardiologist have given you the clean. In fact, doing physical activity you enjoy is good for your heart and mind in the long run.

Thank you, ScubaJenn81.
I'm concerned with this cardio issues because, according to numbers (statistics) I saw on DAN website, heart failure is a leading cause of death between "safe" divers (i.e. those who does not do anything extreme).

It is always good to know that others who are in the same state of health as me are diving.
Another interesting question - anyone tried to low dose of beta blocker medication while diving? In theory, it could give your heart more adjustment to heavy workload (high pulse rate).

I hate to say anything about this, but beat blockers have a very valuable aspect, but they are the most incorrectly prescribed heart medication.. Several long term studies on the most frequently used one have shown that it provides no protection and may actually increase deaths over time.

If you have an adrenaline leak, high pulse rate, or a bunch of runaway issues, then it is the correct family to use.

If you just have increased blood pressure, it is not. Keep in mind that increased blood pressure is normal with increased age.

What it does is reduce the ability of the heart to pump faster...by reducing the rate it can work at. This means that you will not have the same aerobic capacity.

This reduction on the short term (when needed) is a good thing, but over the long term, it also reduces the calories you use, reduces the condition your heart is in and reduces your ability to keep the heart and circulation at maximum.

The smallest dose of Atenolol (25mg) is, on average, a 20% reduction in your hearts pumping ability. A 20% reduction in your calorie usage... A 20% reduction in your maximum capability.

For years, studies have indicated that they did not do, what they thought it would, and still,it is the easiest and simpliest to prescribe. And it almost always shows a reduction in BP.

Other compounds (like calcium channel) work sometimes, don't work others...but what should be done, is to evaluate the cause, and match the cause with the chemical. Just getting older, would be a diuretic (reduce the volume of liquid) and then Calcium channel...etc, etc.

I was prescribed the low dose of Atenolol for two years... glad I am off of it.